Georgia, 2002

Hail and Damaging Wind in Georgia, July 3 to 6, 2002

July 3 to 6, 2002 · NWS CHS · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 3, 2:10 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 3, 2:10 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT WED JUL 3 2002

TSTM ACTIVITY TRYING TO DEVELOP ACROSS THE CWA. SHOULD SEE THIS
ACTIVITY FILL IN OVER THE NEXT COUPLE OF HOURS WITH CONTINUED
HEATING AND NUMEROUS OLD AND NEW BNDRIES IN THE AREA. SLIGHT CHANCE
OF SEVERE THUNDERSTORMS WITH MAIN THREATS BEING WIND AND HAIL.
ACTIVITY SHOULD TAPER OFF AFTER THE LOSS OF DAYTIME HEATING. WILL
KEEP AT LEAST A SLIGHT CHANCE POP IN FOR TONIGHT. SIMILAR CONDITIONS
FOR FRI UNDER THE INFLUENCE OF THE UPR TROF. WILL ONLY MAKE A FEW
MINOR CHANGES TO THE FCST IN THE SHORT TERM WITH INLAND LOCATIONS
EXPECTED TO SEE THE BULK OF THE AFTN PRECIP AS SEA BREEZE BNDRY
MOVES INLAND.

FOR THE EXTENDED... THINK UPR RIDGE WILL BUILD IN ON SAT AND INTO
SUN AND PLAN TO TAPER POPS BY SUN TO SLIGHT CHANCE. LITTLE CHANGE IN
TEMPS THROUGH DAY 7.

MARINE...QUIET CONDITIONS EXPECTED THROUGH THE NXT 5 DAYS. THE WK
SFC LOW OFF THE NE FL COAST WL GRADUALLY PUSH NE OVR THE NEXT 36 HRS
WITH LTL OR NO INFLUENCES ON THE COASTAL WATERS. A GENERAL S TO SW
LOW-LVL FLOW REGIME SHOULD TO PERSIST THROUGH THE WEEKEND WITH THE
WATERS POSITIONED BETWEEN A QUASI-STATIONARY LEE-SIDE TROUGH ACROSS
THE SC MIDLANDS AND A SUBTROPICAL ANTICYCLONE TO THE W.

CHS   71  92  73  92 /  20  20  20  20
SAV   71  92  72  91 /  20  20  20  20
CHL   75  87  76  87 /  20  20  20  20
NBC   73  91  74  91 /  20  20  20  20
RBW   70  92  71  92 /  20  30  20  30

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jul 3, 12:06 PM EST, 2 hours 44 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-040100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT WED JUL 3 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
   EVENING...

A MOIST AND UNSTABLE ATMOSPHERE CONTINUES ACROSS SOUTH COASTAL SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON. THE SEA BREEZE
BOUNDARY IS EXPECTED TO MOVE INLAND THIS AFTERNOON AND COMBINE WITH
A BROAD TROUGH OF LOW PRESSURE CURRENTLY OVER THE MIDLANDS. THESE
FEATURES ALONG WITH RESIDUAL OUTFLOW BOUNDARIES FROM YESTERDAY WILL
COMBINE TO AID IN THE FORMATION OF SCATTERED THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON.

A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. LITTLE OR NO MOVEMENT OF THE
STORMS IS EXPECTED ONCE THEY DEVELOP...THEREFORE RUNOFF PROBLEMS
FROM LOCALLY HEAVY RAINFALL COULD RESULT IN MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CLOSELY MONITOR THE
WEATHER...AND BE PREPARED TO TAKE ACTION SHOULD STORMS DEVELOP THIS
AFTERNOON. REMAIN ALERT FOR THE ISSUANCE OF A WATCH OR ANY WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tattnall

When
July 3, 2:50 PM EST to 2:55 PM EST
Where
Tattnall County, 8 mi SW of Reidsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -82.217

Thunderstorm Wind, Liberty

When
July 3, 5:00 PM EST
Where
Liberty County, 4 mi SW of Hinesville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -81.650

Numerous large limbs and power lines down across central portion of county

Hail, Bulloch

When
July 6, 3:15 PM EST to 3:20 PM EST
Where
Bulloch County, 2 mi N of Portal
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.567, -81.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307007, 5307008, 5307009.